Alert archive / Minnesota / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 46, NWS Sioux Falls, SD

June 2, 2025Cottonwood County, Minnesota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 2, 2025, 5:01 PM CDT for Cottonwood County, Minnesota. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 2, 2025, 5:01 PM CDT (22:01 UTC)
Expired
Jun 2, 2025, 5:30 PM CDT
In force
29 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Cottonwood County, MN

The radar

The Sioux Falls radar (KFSD), 134 km from the middle of the area, began a volume at 22:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 2, 4:50 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 10.0 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2025-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2025-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 158 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1921 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
158 m²/s²
0-3 km storm-relative helicity
163 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

104 
WUUS53 KFSD 022201
SVRFSD
MNC033-022230-
/O.NEW.KFSD.SV.W.0046.250602T2201Z-250602T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
501 PM CDT Mon Jun 2 2025

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Northern Cottonwood County in southwestern Minnesota...

* Until 530 PM CDT.

* At 501 PM CDT, a severe thunderstorm was located near Storden, or
  20 miles northwest of Windom, moving east at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Jeffers around 505 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4401 9535 4418 9544 4420 9538 4419 9511
      4411 9509 4410 9486
TIME...MOT...LOC 2201Z 249DEG 31KT 4413 9531 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

AP
2 follow-up statements
287 
WWUS53 KFSD 022209
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
509 PM CDT Mon Jun 2 2025

MNC033-022230-
/O.CON.KFSD.SV.W.0046.000000T0000Z-250602T2230Z/
Cottonwood MN-
509 PM CDT Mon Jun 2 2025

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR NORTH CENTRAL COTTONWOOD COUNTY...

At 509 PM CDT, a severe thunderstorm was located near Lamberton, or
20 miles north of Windom, moving east at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of north
central Cottonwood County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4403 9524 4420 9532 4419 9511 4411 9509
      4406 9507
TIME...MOT...LOC 2209Z 249DEG 31KT 4415 9522 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

AP
248 
WWUS53 KFSD 022223
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
523 PM CDT Mon Jun 2 2025

MNC033-022233-
/O.EXP.KFSD.SV.W.0046.000000T0000Z-250602T2230Z/
Cottonwood MN-
523 PM CDT Mon Jun 2 2025

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL COTTONWOOD
COUNTY WILL EXPIRE AT 530 PM CDT...

The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
southwestern Minnesota.

&&

LAT...LON 4403 9524 4420 9532 4419 9511 4411 9509
      4406 9507
TIME...MOT...LOC 2223Z 249DEG 31KT 4419 9507 

$$

AP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 2:35 PM CDT, 2 hours 26 minutes earlier. Its key messages:

  • Thunderstorms will develop from southwest to northeast late this afternoon into the evening. Weak shear and moderate instability should lead towards a few storms producing hail as large as ping pong balls and wind gusts to 65 mph.
  • Locally heavy rainfall is likely as well with a few stripes of 2- 5". Most locations south of a Wagner to Sioux Falls to Marshall MN line should receive 0.50" with the better chances for 1-2" south of a Yankton to Jackson MN line.
  • Could see a brief return of Canadian wildfire smoke behind today's cold frontal passage. Minor deterioration in visibility and air quality will be possible during the late evening hours mainly across southeastern South Dakota and portions of southwestern MN.
  • Temperatures return to seasonal normals for the remainder of the week into the weekend, with some potential for scattered (20-40% chance) diurnal showers/thunderstorms each day. Currently the severe threat during this times looks low.
Area forecast discussion, Jun 2, 2:35 PM CDT, 2 hours 26 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
235 PM CDT Mon Jun 2 2025

.KEY MESSAGES...

- Thunderstorms will develop from southwest to northeast late
  this afternoon into the evening. Weak shear and moderate
  instability should lead towards a few storms producing hail as
  large as ping pong balls and wind gusts to 65 mph.

- Locally heavy rainfall is likely as well with a few stripes
  of 2- 5". Most locations south of a Wagner to Sioux Falls to
  Marshall MN line should receive 0.50" with the better chances
  for 1-2" south of a Yankton to Jackson MN line.

- Could see a brief return of Canadian wildfire smoke behind
  today's cold frontal passage. Minor deterioration in
  visibility and air quality will be possible during the late
  evening hours mainly across southeastern South Dakota and
  portions of southwestern MN.

- Temperatures return to seasonal normals for the remainder of
  the week into the weekend, with some potential for scattered
  (20-40% chance) diurnal showers/thunderstorms each day.
  Currently the severe threat during this times looks low.

&&

.DISCUSSION...
Issued at 234 PM CDT Mon Jun 2 2025

A quick moving mid level wave/MCV moving along highway 14 is
speeding up the low level front a bit this afternoon. If storm
development holds off until 6-7 pm, this may push the stronger
development a bit farther south. Environmentally, scattered severe
storms remain likely with about 2000 J/kg instability and only weak
shear. Suspect that the initial updrafts will have the potential for
golf ball to ping pong ball hail, but overall wind gusts around 65
mph and locally heavy rain should be the main threats. The best
chance for these strong to severe storms will be south of I-90 then
into parts of southwest MN. Low level boundary orientation relative
to the mid and upper level flow indicate some training of cells is
possible and given PWAT values around 1.5" and a warm cloud depth of
about 12 kft, 2-4" per hour rainfall rates will be likely, just
localized.

After sunset a wave to the south will work east and bring additional
rain and isolated thunderstorms to the area. For the most part
severe weather after about 3z should remain very isolated, with some
localized heavy rain the biggest threat, especially in northeast NE
and northwest IA.

Rain will gradually come to an end from west to east on Tuesday
morning, leading to a cooler and marginally breezy day. Highs should
be in the upper 60s to lower 70s most locations.

Near to slightly below normal temperatures will continue Wednesday
and Thursday as westerly flow aloft allows for additional weak waves
and periodic chances for showers and isolated thunderstorms. Right
now any thunderstorm activity does not look to be severe.

Saturday through Monday low pressure develops along the Canadian
border and will swing a couple of weak waves southward through the
area. This will bring spotty chances for showers and thunderstorms
with fairly low chances for severe weather. With west to northwest
flow aloft, mild temperatures near to above normal are expected,
generally highs in the 70s to lower 80s.

&&

.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 1238 PM CDT Mon Jun 2 2025

Thunderstorms are expected to develop over southeast SD late
this afternoon and expand in coverage through the night. The
initial development from about 22z through 2z will see the
highest potential for large hail, heavy rain and strong straight
line winds. While an isolated strong to severe storm will be
possible after sunset, it should transform to a more widespread
rain with embedded thunder. It is also during this time where
the best chance for MVFR ceilings will be, late tonight into
Tuesday morning.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.

&&

DISCUSSION...08
AVIATION...08
Hazardous weather outlook, Jun 2, 3:59 PM CDT, 1 hour 2 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
359 PM CDT Mon Jun 2 2025

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ056-062-066-067-069>071-032100-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Moody-Minnehaha-Turner-Yankton-Union-
359 PM CDT Mon Jun 2 2025

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, east central South
Dakota and southeast South Dakota.

.DAY ONE...This afternoon and tonight.

Scattered strong to severe storms are expected to form along a
cold front stretching from south eastern South Dakota into
southwestern Minnesota this afternoon. These storms will move slowly
southeast through the evening and overnight hours. Thunderstorms
will be capable of ping-pong ball size hail and 65 mph winds. Periods
of moderate to heavy rain are possible through the night.

A brief return of Canadian wildfire smoke is expected behind the
cold front tonight. Minor deterioration in visibility and air
quality are possible during the late evening to overnight hours
mainly across portions of southeastern SD and southwestern MN.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Canadian wildfire smoke lingers into the day on Tuesday, mainly east
of I-29. Minor deterioration in visibility and air quality are
possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SDZ038>040-050-052>055-057>061-063>065-068-032100-
Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Brule-
Aurora-Davison-Hanson-McCook-Charles Mix-Douglas-Hutchinson-
Bon Homme-
359 PM CDT Mon Jun 2 2025

This Hazardous Weather Outlook is for central South Dakota, east
central South Dakota, south central South Dakota and southeast
South Dakota.

.DAY ONE...This afternoon and tonight.

Could see a brief return of Canadian wildfire smoke behind the cold
front tonight. Minor deterioration in visibility and air quality are
possible during the late evening to overnight hours mainly across
portions of southeastern SD.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jun 2, 4:22 PM CDT, 39 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
422 PM CDT Mon Jun 2 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0416 PM     Hail             7 S Rock Valley         43.10N 96.31W
06/02/2025  M1.00 Inch       Sioux              IA   Public

            Report from mPING: Quarter (1.00 in.).

&&

TRM
Local storm report, Jun 2, 4:26 PM CDT, 35 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
426 PM CDT Mon Jun 2 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     Hail             7 W Sioux Center        43.09N 96.31W
06/02/2025  E0.75 Inch       Sioux              IA   Public

            Report from mPING: Dime (0.75 in.).

&&

TRM
Local storm report, Jun 2, 4:31 PM CDT, 30 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
431 PM CDT Mon Jun 2 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0412 PM     Hail             7 WNW Sioux Center      43.10N 96.31W
06/02/2025  M1.50 Inch       Sioux              IA   Public

            Half dollar to ping pong size hail.

&&

JC

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 5:12 PM CDTSevere Thunderstorm WarningFSDNobles48 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.